Utah, 2007

Winter Storm and Heavy Snow in Utah, December 6 to 9, 2007

December 6 to 9, 2007 · NWS GJT · 4 events in 4 counties and zones

A prolonged period of moist southwest to west flow ahead of a low pressure system resulted in heavy snow and strong winds across northeast Utah and the mountains of southeast Utah. Precipitation began as rain in some areas due to the relatively warm nature of the storm in the initial stages.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged period of moist southwest to west flow ahead of a low pressure system resulted in heavy snow and strong winds across northeast Utah and the mountains of southeast Utah. Precipitation began as rain in some areas due to the relatively warm nature of the storm in the initial stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 6, 4:20 AM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Dec 6, 4:20 AM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MST THU DEC 6 2007

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
THERE IS HIGH CONFIDENCE ON THE LARGE SCALE STORM SCENARIO...ENOUGH
TO UPGRADE ALL MOUNTAIN ZONES FROM A WATCH TO A WARNING STARTING
TONIGHT. MOUNTAIN WINDS WILL BE MUCH LESS GUSTY THAN THE PREVIOUS
STORM...BUT STILL EXPECT AREAS OF REDUCED VISIBILITIES AND
BLOWING/DRIFTING OVER EXPOSED TERRAIN.

STILL THERE ARE MANY FORECAST CHALLENGES THIS MORNING. INITIALLY
SNOW LEVELS ARE A CONCERN FOR SNOW AMOUNTS TODAY. NORTHERN VALLEY
INVERSIONS HAVE ERODED IN OVERNIGHT SHOWERS EXCEPT FOR THE UINTA
BASIN/VERNAL...WHICH IS EXPECTED TO ERODE OUT TODAY. CURRENTLY SNOW
LEVELS RANGE FROM 7000FT NORTH...8000-9000 FT CENTRAL...10000 FT
SOUTH. EXPECT LITTLE SNOW LEVEL CHANGE THROUGH THE DAY TODAY THEN
DROPPING SOMEWHAT OVERNIGHT. IT IS A LITTLE ODD TO HAVE AN ADVISORY
FOR THE CENTRAL MOUNTAINS TODAY...WITH A WARNING GOING INTO EFFECT
TONIGHT. BUT THIS SEEMS A GOOD FIT DUE TO LESSER SNOW AMOUNTS AND
HIGHER SNOW LEVELS EXPECTED TODAY.

THE NOSE OF A 140KT JET IS OVER NW COLORADO THIS MORNING PROVIDING A
MOISTURE PIPELINE DIRECTLY OFF THE PACIFIC. THE OVERNIGHT MID-HIGH
LEVEL DRYING OUT AHEAD OF THE JET IS QUICKLY FILLING IN THIS MORNING
WITH THE BOUNDARY LAYER REMAINING MOIST AS PROGGED. JET ASSOCIATED
400-300MB DIFFLUENCE CENTER SAGS SOUTH THROUGH THESE PERIODS...
PROVIDING FOCUS FOR HEAVIER PRECIPITATION. THE FOUR CORNERS VALLEYS
COULD POTENTIALLY SEE HEAVY RAIN THIS EVENING THROUGH FRIDAY
EVENING...AND WITH SATURATED SOILS THERE HAVE FOLLOWED WFO-SLC LEAD
IN ISSUING A FLASH FLOOD WATCH. STRONG HEIGHT/TEMPERATURE FALLS
FRIDAY-FRIDAY NIGHT WILL DECREASE SNOW DENSITIES IN THE MOUNTAINS
FOR INCREASED SNOW AMOUNTS. AND HIGH VALLEYS SUCH AS EAGLE GUNNISON
DURANGO AND PAGOSA SPRINGS COULD POSSIBLY NEED HIGHLIGHTS STARTING
TONIGHT OR FRIDAY. SNOW LEVELS PROVIDE COMPLEXITY HERE. FELT
CONFIDENT ENOUGH FOR ACCUMULATIONS STARTING TONIGHT IN STEAMBOAT TO
GO AHEAD WITH AN ADVISORY THERE.

LATE FRIDAY NIGHT AS THE TROUGH WORKS EAST TOWARDS THE FORECAST
AREA...DRYING IS PROGGED IN SE UTAH/SW COLORADO. SEE LONG TERM
DISCUSSION BELOW FOR REASONING ON WARNING END TIME.

THANKS TO COORDINATION FROM PUB BOU SLC ABQ ON THIS COMPLEX STORM.

&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A TROUGH WILL REMAIN OVER THE GREAT BASIN AND SOUTHWEST SATURDAY
WITH WIDESPREAD MOUNTAIN SNOW EXPECTED TO CONTINUE. MODELS INDICATE
THERE MAY BE A LULL IN THE SNOW SATURDAY BEHIND A DEPARTING
SHORTWAVE. THUS HAVE TRENDED LOWER ELEVATION POPS DOWN SATURDAY.
HOWEVER...OROGRAPHIC AND WEAK DYNAMIC FORCING AND A VERY MOIST
BOUNDARY LAYER SHOULD STILL GENERATE SIGNIFICANT SNOWFALL ACROSS
MUCH OF THE MOUNTAINS ESPECIALLY ACROSS THE HIGHER MOUNTAINS OF
WESTERN COLORADO SO WE ELECTED TO CONTINUE THE WINTER STORM WARNING
INTO SATURDAY AFTERNOON.

BY SUNDAY THE TROUGH IS PROGGED TO ELONGATE WITH THE BULK OF THE
ENERGY SHIFTING SOUTH TO NEAR THE MEXICO BORDER WHILE THE TROUGH
AXIS EXTENDS NORTHEAST ACROSS THE FORECAST AREA. ADDITIONAL ENERGY
IS THEN PROGGED TO DIVE INTO THE BASE OF THE TROUGH AND EJECT A
SHORTWAVE ACROSS NEW MEXICO MONDAY. THE TROUGH IS THEN PROGGED TO
MOVE ONTO THE PLAINS BY WEDNESDAY WITH NORTHWEST FLOW OVER THE AREA
IN ITS WAKE. BASICALLY...CONTINUED UNSETTLED WEATHER SUNDAY THROUGH
TUESDAY WITH DIMINISHING POPS TOWARD THE MIDDLE OF NEXT WEEK.

&&

AVIATION...WIDESPREAD MVFR TO IFR CEILINGS AND VISIBILITY IN SNOW
ACROSS THE CENTRAL AND NORTHERN MOUNTAINS THIS MORNING AS DEEP
MOISTURE STREAMS OFF THE PACIFIC AND ACROSS THE AREA UNDER A STRONG
UPPER JET. AREAS OF REDUCED VISIBILITY IN FOG AND HAZE ALSO EXPECTED
ACROSS THE VALLEYS THIS MORNING. SNOW AND ASSOCIATED MVFR AND IFR
CONDITIONS WILL INCREASE IN AREAL COVERAGE TO ALL MOUNTAIN AREAS
AFTER 20Z TODAY. AREAS OF RAIN AND SNOW AND REDUCED VISIBILITY AND
LOWERING CEILINGS TO INCREASE ACROSS LOWER ELEVATIONS AS WELL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH SATURDAY
        FOR ALL MOUNTAINS OF WESTERN COLORADO.
      SNOW ADVISORY THROUGH THIS AFTERNOON
        FOR THE CENTRAL MOUNTAINS AND THE FLAT TOPS
        ABOVE 8000 FEET.
      SNOW ADVISORY FOR THE STEAMBOAT SPRINGS AREA TONIGHT THROUGH
        SATURDAY.
      FLASH FLOOD WATCH FOR THE CORTEZ AREA TONIGHT THROUGH
        FRIDAY EVENING.
.UT...WINTER STORM WARNING THURSDAY NIGHT THROUGH SATURDAY
        FOR ALL MOUNTAINS OF EASTERN UTAH.
      FLASH FLOOD WATCH FOR THE FOUR-CORNERS AREA TONIGHT THROUGH
        FRIDAY EVENING.

SHORT TERM.....JOE
LONG TERM......TAL
AVIATION.......TAL
Hazardous weather outlook, Dec 6, 5:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU DEC 6 2007

COZ001>014-017>023-UTZ022>025-027>029-071245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU DEC 6 2007

...WINTER STORM WARNING FOR ALL MOUNTAINS TONIGHT THROUGH
SATURDAY...
...SNOW ADVISORY TODAY FOR THE CENTRAL MOUNTAINS AND THE FLAT TOPS
OF WESTERN COLORADO ABOVE 8000 FEET...
...SNOW ADVISORY TONIGHT THROUGH SATURDAY FOR STEAMBOAT SPRINGS
AREA...
...FLASH FLOOD WATCH TONIGHT AND FRIDAY FOR LOWER ELEVATIONS OF
SOUTHEAST UTAH AND EXTREME SOUTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY MORNING FOG WILL CAUSE REDUCED VISIBILITY IN THE VALLEYS.
PERIODS OF SNOW WILL PERSIST ACROSS THE MOUNTAINS TODAY...
ESPECIALLY THE CENTRAL MOUNTAINS AND THE FLAT TOPS OF WESTERN
COLORADO...WHERE 3 TO 5 INCHES OF SNOW ARE EXPECTED. SNOW WILL
BECOME WIDESPREAD ACROSS ALL THE MOUNTAINS TONIGHT WITH ACCUMULATIONS
OF 3 TO 9 INCHES. HEAVY RAINFALL MAY DEVELOP ACROSS LOWER ELEVATIONS
OF SOUTHEAST UTAH AND EXTREME SOUTHWEST COLORADO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY MOIST SOUTHWEST FLOW AHEAD OF A DEVELOPING LOW PRESSURE
SYSTEM WILL CONTINUE TO BRING ABUNDANT MOISTURE TO THE AREA THROUGH
SATURDAY. HEAVY MOUNTAIN SNOW WILL CONTINUE FRIDAY AND SATURDAY.
POTENTIAL FOR HEAVY RAIN WILL CONTINUE ACROSS LOWER ELEVATIONS OF
SOUTHEAST UTAH AND EXTREME SOUTHWEST COLORADO FRIDAY.

SNOW ACCUMULATIONS OF 1 TO 3 FEET ARE ANTICIPATED IN THE MOUNTAINS
THROUGH SATURDAY AFTERNOON. BLOWING SNOW WILL CAUSE REDUCED
VISIBILITY ON SOME MOUNTAIN ROADWAYS. SNOW ACCUMULATIONS CAN BE
EXPECTED ACROSS SOME OF THE LOWER ELEVATIONS...MAINLY NORTH OF
INTERSTATE 70...PARTICULARLY THE STEAMBOAT SPRINGS AREA WHERE 6 TO
13 INCHES ARE EXPECTED BY LATE SATURDAY AFTERNOON.

THE LATEST INFORMATION ON WATCHES...WARNINGS...AND ADVISORIES
CAN BE FOUND ON THE INTERNET AT HTTP://WEATHER/GOV/GJT .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS AND
GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
December 6, 11:00 AM MST to December 9, 6:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Widespread snowfall around 1 foot occurred with frequent wind gusts of 10 to 20 mph.

Winter Storm, La Sal & Abajo Mountains

When
December 6, 11:00 AM MST to December 8, 10:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Widespread snowfall of 1 to 2 feet occurred with frequent wind gusts of 20 to 35 mph.

Winter Storm, Tavaputs Plateau

When
December 6, 12:00 PM MST to December 9, 6:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Widespread snowfall around 1 foot occurred with frequent wind gusts of 20 to 35 mph.

Heavy Snow, Eastern Uinta Basin

When
December 6, 7:00 PM MST to December 9, 8:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 10 inches occurred.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67322, 67324, 67323, 67321.